This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The confirmation of each heroin death in your recent article (228:319, 1974) was based on circumstances surrounding the death, such as heroin-injecting paraphernalia or information from friends that heroin was used, an autopsy finding of needle tracks on the arms, pulmonary congestion or edema, and the finding of morphine or quinine or both in the bile or urine. Such "evidence," however, logically leads only to the conclusion that heroin (and in one case, possibly only quinine) was injected by the victim prior to death. It is not conclusive that heroin was the actual cause of death, nor that the amount injected was excessive.By focusing on the issue of heroin overdose, the authors neglected two important possible causes of death. The lungs of the victims uniformly showed pulmonary edema. This is probably the most conspicuous feature of so-called heroin-overdose death. However, this reaction has been found to
Marks JA. Heroin Deaths. JAMA. 1974;229(1):24–25. doi:10.1001/jama.1974.03230390016010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: